Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 89, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 25, 2023, 2:20 PM EDT for Berrien County, Cook County, Lanier County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2023, 2:20 PM EDT (18:20 UTC)
- Expired
- Mar 25, 2023, 3:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Berrien County, GA, Cook County, GA, Lanier County, GA
The radar
The Moody AFB radar (KVAX), 37 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 11:16 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:25 PM EDT, 55 minutes earlier.
Area forecast discussion, Mar 25, 1:25 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
125 PM EDT Sat Mar 25 2023
...New AVIATION...
.UPDATE...
Issued at 1040 AM EDT Sat Mar 25 2023
Updated the PoP forecast this morning to better align with the
current hi-res models. Currently, showers and thunderstorms
stretch from the western FL Panhandle through southeast AL and up
into southwest GA. The severe threat has primarily been confined
to our AL counties this morning, with hazards ranging from
damaging wind gusts to tornados. Expect this threat to continue
over the next few hours and extend into southern GA, especially if
atmosphere destabilizes more. The threat for FL exists, but at
this time the most favorable conditions appear to be in SW GA for
our service area.
&&
.NEAR TERM...
(Today and tonight)
Issued at 500 AM EDT Sat Mar 25 2023
Not much has changed with the forecast today on the large scale. A
cold front will slowly approach the area today as upper level
forcing gradually weakens with the trough lifting north and west of
the region. However, we expect that there will be just enough
forcing for showers and thunderstorms to develop ahead of the front
across the area today. With moderate instability and shear, damaging
winds and hail are possible with some storms. Given sufficient
shear, a tornado or two could occur as well. SPC maintains a
Marginal Risk of severe weather for most of our area (level 1 of 5).
Looking at forecast soundings today, there is quite a bit of mid-
level dry air present, which really enhances DCAPE values up into
the 800-1000 j/kg range in some cases. These values are quite high
and would certainly support the potential for damaging wind gusts if
we get enough forcing to sustain convection.
Heading into tonight, storms will gradually weaken during the
evening hours after sunset. However, late in the night, there is
some uncertainty regarding whether a new round of storms will
develop across the northern portions of the forecast area. The 00z
HRRR was very bullish on this idea, but it appears to be an outlier
in terms of the hi-res guidance. Confidence is currently low on how
this convective evolution will play out along the weakening boundary
as models sometimes have trouble resolving weak forcing along a
surface boundary. For now, the official forecast followed the NBM
PoPs for late tonight with 20-30% chances across the northwest
portions of the area.
Temperatures will be above average today and tonight with highs in
the low to mid 80s and lows in the 60s.
&&
.SHORT TERM...
&&
.LONG TERM...
&&
.AVIATION...
(18Z TAFS)
Issued at 122 PM EDT Sat Mar 25 2023
Messy taf period expected with a broken line of thunderstorms
moving E across the area this afternoon and evening. A lull in
convection is expected overnight although LIFR to perhaps near
VLIFR ceilings are expected to set in during the early morning
hours Sunday. Clouds will gradually lift to IFR/MVFR through the
morning with scattered showers expected ahead of another round of
convection Sunday afternoon and evening.
&&
.MARINE...
Issued at 500 AM EDT Sat Mar 25 2023
Surface high pressure centered over Bermuda will maintain southerly
winds through early next week as it remains predominantly quasi-
stationary through Tuesday. A cold front is forecast to approach the
area today, and then stall before finally clearing the area by
Tuesday night as a re-enforcing trough digs south into the Mid-
Atlantic states. Isolated to scattered showers and thunderstorms are
possible today through Tuesday until the stalled front from today
finally clears the area. Seas will generally be 2-4 feet through the
middle part of next week.
&&
.FIRE WEATHER...
Issued at 500 AM EDT Sat Mar 25 2023
Strong southwesterly transport winds of 20-25 mph will and mixing
height at or above 3,500 feet will lead to high dispersions across
the Alabama and Georgia zones today. However, showers and
thunderstorms are also anticipated, some of which could be strong to
severe. The rain chances continue Sunday and Monday along with a
lingering chance for strong storms, particularly across the Alabama
and Georgia zones.
&&
.HYDROLOGY...
Issued at 500 AM EDT Sat Mar 25 2023
Widespread heavy rainfall is not expected with Saturday's cold
front. As the front is forecast to stall across the forecast area,
there could be pockets of localized heavy rainfall particularly
across SE Alabama and SW Georgia through Tuesday night. Currently
the timing and placement is still uncertain, and the location of the
heaviest rainfall primarily depends on the location of the
aforementioned quasi-stationary boundary. Current guidance continues
to favor the northern zones of the forecast area in SE Alabama and
SW Georgia where widespread totals of 1-3 inches are currently
forecast through Tuesday night.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 67 84 68 85 / 10 30 10 30
Panama City 67 79 68 79 / 10 30 20 30
Dothan 66 82 67 81 / 30 60 40 60
Albany 66 83 66 82 / 20 60 30 60
Valdosta 67 84 66 86 / 20 30 10 30
Cross City 66 83 64 84 / 0 10 0 10
Apalachicola 68 76 69 76 / 10 10 10 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Sunday night for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...DVD
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Merrifield
MARINE...Oliver
FIRE WEATHER...DVD
HYDROLOGY...OliverIn the hours before
Special weather statement, Mar 25, 10:41 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1041 AM EDT Sat Mar 25 2023
ALZ068-069-FLZ009-011-GAZ123-125-127-142>145-155-251545-
Geneva AL-Houston AL-Holmes FL-Jackson FL-Worth GA-Miller GA-
Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-Seminole GA-Early GA-
1041 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of southeastern Geneva
and Houston Counties in southeastern Alabama, northern Jackson and
northern Holmes Counties in the Panhandle of Florida, Miller,
Dougherty, central Mitchell, Baker, Calhoun, Early, northern Seminole
Counties in southwestern Georgia and southern Worth Counties in south
central Georgia through 1145 AM EDT/1045 AM CDT/...
At 1041 AM EDT/941 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Morgan to 7 miles
north of Colquitt to near Cottonwood to 7 miles southeast of Geneva.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colquitt, Cottonwood, Newton, Morgan, Albany, Blakely, Geneva,
Putney, Graceville, Donalsonville, Sylvester, Camilla, Dothan,
Hartford, Taylor, Ashford, Slocomb, Cowarts, Edison and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 8602 3112 8559 3132 8501 3156 8477
3165 8380 3162 8379 3160 8367 3133 8389
3134 8400 3129 8400 3108 8461 3107 8473
3102 8475 3091 8502 3091 8603
TIME...MOT...LOC 1441Z 264DEG 38KT 3148 8460 3127 8478 3106 8538 3095
8580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial weather statement, Mar 25, 11:43 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1143 AM EDT Sat Mar 25 2023
GAZ125-127-142>146-155>157-251645-
Worth GA-Miller GA-Decatur GA-Colquitt GA-Baker GA-Dougherty GA-
Mitchell GA-Seminole GA-Grady GA-Early GA-
1143 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of northern Decatur,
northwestern Grady, Miller, southeastern Dougherty, Mitchell, Baker,
southern Early, Seminole, northwestern Colquitt and southern Worth
Counties through 1245 PM EDT...
At 1143 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marine Corps Logistics Base to 12 miles
southwest of Newton to near Donalsonville. Movement was southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colquitt, Newton, Donalsonville, Sylvester, Pelham, Putney, Camilla,
Bainbridge, Albany, Baconton, Poulan, Doerun, West Bainbridge, Marine
Corps Logistics Base, Sumner, Sale City, Iron City, Brinson, Jakin
and Minton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southeastern Alabama...and south central and southwestern Georgia.
&&
LAT...LON 3151 8365 3147 8367 3108 8410 3083 8482
3100 8500 3110 8503 3116 8508 3134 8444
3157 8421
TIME...MOT...LOC 1543Z 295DEG 15KT 3152 8406 3119 8448 3103 8493
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGLocal storm report, Mar 25, 12:10 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1210 PM EDT SAT MAR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM TORNADO 1 SSE BARBER 31.22N 85.23W
03/25/2023 HOUSTON AL EMERGENCY MNGR
HOUSTON EM REPORTS SEVERAL SPOTS OF DAMAGE
BETWEEN COLUMBIA AND ASHFORD, AL. TORNADO
CONFIRMED BY RADAR AND EYE WITNESSES.
&&Local storm report, Mar 25, 12:47 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1247 PM EDT SAT MAR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 2 SE NEWTON 31.29N 84.31W
03/25/2023 MITCHELL GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF HIGHWAY
37 AND RIVER ROAD.
&&Special weather statement, Mar 25, 1:15 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
115 PM EDT Sat Mar 25 2023
GAZ129>131-148-251815-
Berrien GA-Tift GA-Irwin GA-Ben Hill GA-
115 PM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of Irwin, northern
Berrien, southeastern Tift and south central Ben Hill Counties
through 215 PM EDT...
At 115 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ocilla to near Enigma to near Unionville.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tifton, Ocilla, Enigma, Alapaha, Mystic, Phillipsburg, Unionville,
Vanceville, Eldorado, Gladys, Osierfield, Glory, Harding, Pinetta,
Bannockburn, Tift Airport, Fender, Wray and Brookfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central Georgia.
&&
LAT...LON 3166 8301 3164 8301 3161 8306 3155 8306
3148 8311 3146 8315 3144 8314 3140 8314
3133 8306 3130 8306 3128 8304 3126 8304
3132 8344 3135 8344 3133 8346 3136 8365
3137 8365 3151 8348 3168 8334 3166 8300
TIME...MOT...LOC 1715Z 283DEG 32KT 3163 8319 3144 8334 3136 8347
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
73-YOUNGSpecial weather statement, Mar 25, 1:52 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1252 PM CDT Sat Mar 25 2023
ALZ068-069-FLZ009-011-251830-
Geneva AL-Houston AL-Holmes FL-Jackson FL-
1252 PM CDT Sat Mar 25 2023
...A strong thunderstorm will impact portions of southeastern Geneva,
south central Houston, northwestern Jackson and northern Holmes
Counties through 130 PM CDT...
At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cottonwood, Graceville, Geneva, Dothan, Hartford, Taylor, Slocomb,
Cowarts, Webb, Malvern, Rehobeth, Avon, Esto, Madrid, Campbellton,
Noma, Black, Memphis, Kellys Crossroads and Grangeburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Alabama...and the Panhandle of Florida.
&&
LAT...LON 3124 8529 3095 8518 3087 8598 3099 8602
TIME...MOT...LOC 1752Z 250DEG 38KT 3095 8586
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 9:05 AM EDT | Special Weather Statement | TAE | Holmes | 40 min |
| Mar 25, 9:46 AM EDT | Special Weather Statement | TAE | Holmes | 59 min |
| Mar 25, 10:50 AM EDT | Severe Thunderstorm Warning | TAE | Jackson | 55 min |
| Mar 25, 2:04 PM EDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 41 min |
| Mar 25, 2:41 PM EDT | Severe Thunderstorm Warning | TAE | Jackson | 49 min |
| Mar 25, 3:25 PM EDT | Severe Thunderstorm Warning | TAE | Jackson | 50 min |
| Mar 25, 10:09 AM EDT | Tornado Warning | TAE | Early | 15 min |
| Mar 25, 10:41 AM EDT | Special Weather Statement | TAE | Baker, Calhoun, Dougherty, Early, Miller, Mitchell and 1 more | 64 min |
| Mar 25, 11:15 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Mitchell | 45 min |
| Mar 25, 11:43 AM EDT | Special Weather Statement | TAE | Baker, Dougherty, Miller, Mitchell, Seminole | 62 min |
| Mar 25, 12:12 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Miller, Mitchell | 48 min |
| Mar 25, 12:17 PM EDT | Tornado Warning | TAE | Baker, Mitchell | 28 min |
| Mar 25, 12:52 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Tift, Worth | 53 min |
| Mar 25, 1:15 PM EDT | Special Weather Statement | TAE | Berrien, Irwin, Tift | 60 min |
| Mar 25, 1:35 PM EDT | Tornado Warning | TAE | Berrien, Colquitt, Cook | 25 min |
| Mar 25, 1:55 PM EDT | Tornado Warning | TAE | Berrien, Cook, Lanier, Lowndes | 30 min |
| Mar 25, 4:07 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Decatur, Grady, Miller, Mitchell, Seminole and 1 more | 38 min |
| Mar 25, 4:13 PM EDT | Severe Thunderstorm Warning | TAE | Randolph, Terrell | 30 min |
| Mar 25, 4:41 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Grady, Thomas | 49 min |
| Mar 25, 4:49 PM EDT | Special Weather Statement | TAE | Calhoun, Early | 41 min |
| Mar 25, 4:50 PM EDT | Special Weather Statement | TAE | Quitman | 40 min |
| Mar 25, 4:58 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Early | 19 min |
| Mar 25, 5:23 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Colquitt, Cook, Lowndes, Thomas | 67 min |
| Mar 25, 5:42 PM EDT | Special Weather Statement | TAE | Clay, Randolph | 48 min |
| Mar 25, 6:06 PM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph, Terrell | 25 min |
| Mar 25, 6:19 PM EDT | Special Weather Statement | TAE | Lanier | 56 min |
| Mar 25, 7:33 PM EDT | Special Weather Statement | TAE | Quitman | 27 min |
| Mar 25, 8:27 AM EDT | Special Weather Statement | TAE | Geneva | 48 min |
| Mar 25, 8:30 AM EDT | Tornado Warning | TAE | Geneva | 30 min |
| Mar 25, 8:56 AM EDT | Tornado Warning | TAE | Geneva | 34 min |
| Mar 25, 9:26 AM EDT | Severe Thunderstorm Warning | TAE | Geneva, Henry, Houston | 16 min |
| Mar 25, 1:52 PM EDT | Special Weather Statement | TAE | Houston | 38 min |
| Mar 25, 4:10 PM EDT | Special Weather Statement | TAE | Houston | 50 min |
| Mar 25, 5:42 PM EDT | Severe Thunderstorm Warning | TAE | Coffee | 48 min |
| Mar 25, 6:15 PM EDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 60 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.